Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, June 18, 2012

June 18, 2012 · NWS GRB · 24 events in 11 counties and zones

Thunderstorms developed in a moist and unstable air mass ahead of a cold front. The storms expanded in coverage as they interacted with the outflow from morning thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in a moist and unstable air mass ahead of a cold front. The storms expanded in coverage as they interacted with the outflow from morning thunderstorms.

The storms produced heavy rain, large hail and damaging winds. A wind gust, estimated at 75 mph, downed trees and destroyed a camper trailer near Angelica (Shawano Co.). Most of the large hail ranged from quarter to golf ball size, but 2.25 inch diameter hail fell in the Town of Clayton (Winnebago Co.). Heavy rainfall caused some street flooding in Neenah (Winnebago Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 18, 12:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 18, 12:05 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT MON JUN 18 2012

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.PREV DISCUSSION...ISSUED AT 404 AM CDT MON JUN 18 2012...

SHORT TERM...TODAY/TONIGHT/TUESDAY. WITH ONGOING CONVECTION THIS
MORNING...WILL KEEP THIS DISCUSSION SHORT. MCS COMPLEX WITH
PLENTY OF RAINFALL CONTINUES TO SPREAD OVER THE FORECAST AREA
EARLY THIS MORNING. AS HAS BEEN THE FORECAST ISSUE THE LAST FEW
DAYS...THE AMOUNT OF CLOUDS IN THE WAKE OF THIS COMPLEX WITH
AFFECTS ON TEMPERATURES AND AFTERNOON INSTABILITY. WILL NOT STRAY
TOO FAR FROM ONGOING TEMPERATURES AS H8 TEMPS REMAIN WARM AND ANY
BREAKS IN THE CLOUD COVER COMBINED WITH THE WARM MORNING START
WILL PRODUCE ABOVE NORMAL TEMPS.

OFF COURSE ANY SIG CLEARING TODAY WILL GREATLY AID WITH SEVERE
POTENTIAL AS THE AIR MASS BECOMES MORE UNSTABLE AS DEEPER MOISTURE
WORKS INTO THE AREA.

EXPECT DIMINISHING PCPN FROM NORTH TO SOUTH TONIGHT AS THE COLD
FRONT BEGINS TO SAG SOUTHWARD. THE CHALLENGE WITH THIS FRONT IS
HOW FAR SOUTH THE FRONT GETS AS THE UPPER LOW REMAINS WESTERLY
AND THEN EVENTUALLY UPPER HEIGHTS BUILD INTO TUESDAY TO LIFT THE
FRONT NORTH AGAIN AS A WARM FRONT.

POTENTIAL FOR HEAVY RAIN ALONG THE FRONTAL BOUNDARIES THROUGH
TUESDAY AS WELL AS ANY OUTFLOW BOUNDARIES WHICH DEVELOP THIS
MORNING. PWATS INCREASE TO NEAR 1.75 TODAY AND THEN FOCUS ON THE
MAIN BOUNDARY TONIGHT BEFORE LIFTING NORTH TUESDAY AFTERNOON.
RIBBON OF INSTABILITY WITH THESE HIGH PWATS FOR POTENTIAL OF HEAVY
RAINFALL WITH THE STORMS.

MUCH OF THE AREA CAN USE THE RAIN...AND WITH RATHER DRY INITIAL
CONDITIONS...WILL OPT TO ISSUE AN ESF FOR NOW AND BRIEF THE DAY
CREW OF A POSSIBLE NEED FOR A WATCH.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
MAIN CONCERN WILL BE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. WARM FRONT IS EXPECTED TO SHIFT NORTH
INTO NORTHERN WISCONSIN TUESDAY NIGHT. WILL CONTINUE CHANCES
FOR THUNDERSTORMS ACROSS THE NORTH AND KEEP IT DRY ACROSS THE
SOUTH. SEVERE WEATHER PARAMETERS WOULD SUGGEST THERE IS STILL
POTENTIAL FOR STRONG OR SEVERE STORMS ACROSS THE NORTH AS
0-6 KM SHEAR BETWEEN 35 AND 50 KNOTS...LIFTED INDICES WELL BELOW
ZERO AND CAPES OF 1500 TO 2500 J/KG.

YESTERDAY...IT APPEARED WEDNESDAY WOULD BE A VERY HOT DAY ACROSS
EASTERN WISCONSIN. TONIGHT...THE 00Z WRF AND GFS BRING BOUNDARY
AND CLOUDS ACROSS THE AREA THAT COULD HAMPER THE SEVERE POTENTIAL
WEDNESDAY AFTERNOON. ON THE OTHER HAND...12Z ECMWF AND 00Z CANADIAN
ARE SOMEWHAT SLOWER WHICH WOULD ALLOW FOR A HOT DAY AND STRONG TO
SEVERE STORMS DURING THE AFTERNOON. THE SCENARIO WILL END UP SOMEWHERE
IN THE MIDDLE WHERE CLOUDS AND BOUNDARY WILL DIMINISH THE
POTENTIAL FOR STRONG OR SEVERE STORMS ACROSS NORTH CENTRAL AND
PORTIONS OF CENTRAL WISCONSIN...WHILE NORTHEAST AND EAST CENTRAL
WISCONSIN ROAST WITH HIGHS IN THE LOWER TO MIDDLE 90S ASSUMING A
DECENT AMOUNT OF SUNSHINE BEFORE THE STORMS ARRIVE. FOR NOW...THINK
BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS NORTHEAST AND EAST CENTRAL
WISCONSIN BASED ON THE 00Z CANADIAN AND 12Z ECMWF.

THE STORMS SHOULD END WEDNESDAY NIGHT WITH HIGH PRESSURE BUILDING
INTO THE REGION THURSDAY AND THURSDAY NIGHT. UPPER AIR PATTERN
WILL BE NOTED BY NORTHWEST FLOW ALOFT. FIRST DISTURBANCE WILL BRING
A CHANCE OF SHOWERS AND STORMS TO THE FAR NORTH FRIDAY. ANOTHER
DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND STORMS ON FRIDAY
NIGHT AND SATURDAY. TEMPERATURES WILL RETURN CLOSER TO NORMAL BY THE
END OF THE WEEK.
&&

.AVIATION...A COOL FRONT WILL DROP ACROSS NORTHERN WISCONSIN TODAY
BEFORE STALLING ACROSS CENTRAL WISCONSIN TONIGHT...THEN LIFTING BACK
NORTH ON TUESDAY.  SHOWERS AND STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ALONG THIS BOUNDARY.  SOME STORMS MAY TURN SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL AS THE MAIN THREATS. MVFR
STRATO-CU CIGS WILL LIKELY REMAIN IN PLACE ACROSS MOST OF THE TAF
SITES THIS AFTERNOON AND THEN SINK SOUTH WITH THE FRONT. STORMS WILL
LIKELY DISSIPATE WITH LOSS OF HEATING BY MID-EVENING AND THEN
RE-FIRE OVER MINNESOTA TONIGHT.  SOME STORMS FROM MINNESOTA MAY TRY
TO MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATE TONIGHT INTO
TUESDAY MORNING.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 9:30 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT MON JUN 18 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191530-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1030 AM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO THIS EVENING.

THUNDERSTORMS WILL BE ON THE INCREASE AGAIN THIS AFTERNOON AND
EVENING. AT THIS TIME...THE BEST CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR FROM CENTRAL TO FAR NORTHEAST WISCONSIN. IN
ADDITION TO HEAVY RAINFALL...STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES TUESDAY THROUGH WEDNESDAY
NIGHT. SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE.

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH FRIDAY AND ACROSS
THE ENTIRE AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. IT IS STILL
TOO EARLY TO MAKE A MEANINGFUL ASSESSMENT OF THE POTENTIAL FOR
SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IN
ADDITION...ANY OBSERVATIONS OF GUSTY WINDS OR HEAVY RAINFALL
SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-191530-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1030 AM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING SOUTH WINDS WILL PRODUCE WAVES WHICH MAY BE HAZARDOUS
TO SMALL CRAFT TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THROUGH THIS EVENING. LARGE
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS ON TUESDAY INTO TUESDAY NIGHT MAY PRODUCE WAVES
HAZARDOUS TO SMALL CRAFT.

IN ADDITION...THUNDERSTORMS COULD POSE A HAZARD TO BOATERS AT
TIMES TUESDAY THROUGH WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

MPC

The radar

The Green Bay radar (KGRB), 151 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 2 heavy rain, 2 funnel cloud. Local standard time, as filed.

Hail, Lincoln

When
June 18, 1:20 PM CST
Where
Lincoln County, 2.52 mi ESE of Irma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.340, -89.620

Thunderstorms produced quarter size hail near Irma. Time of report was estimated based on radar data.

Hail, Marathon

When
June 18, 1:25 PM CST
Where
Marathon County, 1.2 mi NW of Cherokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -90.240

Thunderstorms produced quarter size hail near Colby.

Hail, Marathon

When
June 18, 1:27 PM CST
Where
Marathon County, 0.98 mi W of Milan
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.950, -90.220

Thunderstorms produced quarter size hail and a wind gust to 42 mph east of Abbotsford.

Hail, Langlade

When
June 18, 1:45 PM CST
Where
Langlade County, 0.49 mi E of Summit Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -89.190

Thunderstorms produced golf ball size hail at Summit Lake.

Heavy Rain, Marinette

When
June 18, 1:55 PM CST to 2:25 PM CST
Where
Marinette County, 8.5 mi WSW of Athelstane
Reported by
COOP Observer
Coordinates
45.380, -88.260

Thunderstorms produced 1.25 inches of rain in about 30 minutes at Caldron Falls Reservoir.

Hail, Marathon

When
June 18, 2:08 PM CST
Where
Marathon County, Brokaw
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.030, -89.650

Thunderstorms produced half dollar size hail at Brokaw.

Hail, Portage

When
June 18, 2:22 PM CST
Where
Portage County, Plover
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.450, -89.530

Thunderstorms produced penny size hail at Plover.

Thunderstorm Wind, Portage

When
June 18, 2:35 PM CST
Where
Portage County, 0.85 mi NE of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.590, -89.420

Thunderstorm winds downed several trees in the town of Sharon blocking traffic east of Country Highway J.

Funnel Cloud, Shawano

When
June 18, 3:02 PM CST
Where
Shawano County, 0.49 mi E of Eland
Reported by
Public
Coordinates
44.880, -89.190

A funnel cloud was spotted at Eland.

Hail, Waupaca

When
June 18, 3:09 PM CST
Where
Waupaca County, King
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -89.130

Thunderstorms produced quarter size hail at King.

Hail, Waupaca

When
June 18, 3:09 PM CST to 3:10 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.610, -88.750

Thunderstorms produced quarter to half dollar size hail at Clintonville.

Hail, Waupaca

When
June 18, 3:11 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.340, -89.060

Thunderstorms produced penny size hail at Waupaca.

Hail, Marinette

When
June 18, 3:28 PM CST
Where
Marinette County, 0.69 mi S of Peshtigo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.040, -87.750

Thunderstorms produced walnut size hail at Peshtigo.

Funnel Cloud, Oconto

When
June 18, 3:30 PM CST
Where
Oconto County, Oconto
Reported by
Broadcast Media
Coordinates
44.880, -87.880

A funnel cloud was spotted over Oconto.

Thunderstorm Wind, Shawano

When
June 18, 3:40 PM CST
Where
Shawano County, 0.49 mi W of Angelica
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.670, -88.310

Thunderstorm winds destroyed a camper trailer and downed numerous trees in the Angelica area.

Hail, Winnebago

When
June 18, 4:04 PM CST
Where
Winnebago County, 3.28 mi ENE of Zittau
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.240, -88.720

Golf ball size hail fell near the intersection of U.S. Highways 10 and 45, northwest of Winchester.

Hail, Winnebago

When
June 18, 4:12 PM CST to 4:18 PM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.180, -88.440

Thunderstorms produced half dollar size hail for about 6 minutes in Neenah.

Hail, Winnebago

When
June 18, 4:19 PM CST
Where
Winnebago County, 0.5 mi E of Menasha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.440

Quarter size hail fell in Menasha.

Hail, Calumet

When
June 18, 4:20 PM CST
Where
Calumet County, 0.99 mi W of Darboy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.230, -88.400

Quarter size hail fell near Darboy in extreme northwest Calumet County.

Hail, Calumet

When
June 18, 4:26 PM CST
Where
Calumet County, 1.65 mi SW of Darboy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.211, -88.400

Quarter size hail fell about 2 miles southwest of Darboy in extreme northwest Calumet County.

Heavy Rain, Winnebago

When
June 18, 4:45 PM CST to 5:19 PM CST
Where
Winnebago County, 0.99 mi SW of Neenah
Reported by
Trained Spotter
Coordinates
44.170, -88.464

Heavy rainfall produced some street flooding in Neenah. Water was as high as the bottom of an SUV at the intersection of Maple Street and Haylett Street.

Thunderstorm Wind, Calumet

When
June 18, 4:47 PM CST
Where
Calumet County, 1.96 mi SSE of Darboy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.205, -88.362

Thunderstorm winds knocked a tree onto a home on Fire Lane 8, on the shore of Lake Winnebago. The tree caused damage to the roof of the house and broke a window.

Hail, Winnebago

When
June 18, 5:00 PM CST
Where
Winnebago County, 3 mi E of Winchester
Measured
2.25 in hail
Reported by
Public
Coordinates
44.200, -88.609

Thunderstorms produced hail slightly smaller than tennis ball size in the Town of Clayton.

Thunderstorm Wind, Manitowoc

When
June 18, 5:40 PM CST
Where
Manitowoc County, 1.47 mi NNE of Manitowoc
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.100, -87.660

Thunderstorm winds downed several trees on the north side of the city of Manitowoc.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387796, 387797, 387798, 387799, 392227, 387800, 387801, 392230, 392204, 387802, 387803, 387804, 387805, 392205, 392231, 392207, 392208, 392209, 392211, 392214, 392229, 392232, 392220, 392233.